Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 101, NWS Cheyenne, WY

July 4, 2005Banner County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 4, 2005, 5:46 PM MDT for Banner County, Nebraska. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2005, 5:46 PM MDT (23:46 UTC)
Expired
Jul 4, 2005, 6:37 PM MDT
In force
51 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Banner County, NE

The radar

The Cheyenne radar (KCYS), 98 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:00 PM MDTHAIL 16 S Harrisburg, NEOCCURRED FROM 1800 TO 1815 COVERING THE GROUND. MINOR CROP DAMAGE REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 1:20 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
2102 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 042347
SVRCYS
NEC007-050030-
/O.NEW.KCYS.SV.W.0101.050704T2346Z-050705T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
546 PM MDT MON JUL 4 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BANNER COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 630 PM MDT

* AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 19 MILES WEST OF
  BIGHORN MOUNTAIN...OR ABOUT 18 MILES NORTHWEST OF KIMBALL...AND    
  MOVING EAST AT 20 MPH.  VERY HEAVY RAIN IS ALSO LIKELY WITH THIS 
  STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTH OF BIGHORN MOUNTAIN BY 615 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEAST WYOMING.

LAT...LON 4153 10393 4140 10395 4140 10340 4155 10339

$$
DAUGHERTY
2 follow-up statements
000 
WWUS55 KCYS 050011
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
610 PM MDT MON JUL 4 2005

NEC007-050030-
/O.CON.KCYS.SV.W.0101.000000T0000Z-050705T0030Z/
BANNER NE-
610 PM MDT MON JUL 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM MDT FOR
SOUTHERN BANNER COUNTY...

AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 13 MILES
SOUTHWEST OF BIGHORN MOUNTAIN...OR ABOUT 15 MILES NORTH OF KIMBALL...
MOVING EAST AT 15 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR THE PANHANDLE OF NEBRASKA AND EXTREME SOUTHEAST WYOMING.

LAT...LON 4153 10393 4140 10395 4140 10340 4155 10339

$$
DAUGHERTY
000 
WWUS55 KCYS 050037
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
634 PM MDT MON JUL 4 2005

NEC007-050044-
/O.EXP.KCYS.SV.W.0101.000000T0000Z-050705T0030Z/
BANNER NE-
634 PM MDT MON JUL 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BANNER COUNTY EXPIRES
AT 630 PM MDT...

THE SEVERE THUNDERSTORMS WARNING FOR SOUTHERN BANNER COUNTY HAS BEEN 
ALLOWED TO EXPIRE.  THE STORM WHICH PROMPTED THE WARNING HAS 
WEAKENED AND NO LONGER POSES A SEVERE WEATHER THREAT TO SOUTHERN 
BANNER COUNTY.

IF SEVERE WEATHER WAS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT 
AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER 
SERVICE IN CHEYENNE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEAST WYOMING.

LAT...LON 4153 10393 4140 10395 4140 10340 4155 10339

$$
DAUGHERTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:25 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 4, 3:25 PM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
325 PM MDT MON JUL 4 2005

.SHORT TERM...PRIMARY CONCERN IS POTENTIAL FOR SEVERE CONVECTION
THIS EVENING IN MOST OF THE WESTERN NEBRASKA PANHANDLE AND THE
SOUTHEAST CORNER OF WY. PARAMETERS SUCH AS CAPE AND LIFTED INDEX
VALUES SUPPORT SEVERE THUNDERSTORM WATCH IN THOSE AREAS THIS
EVENING...WITH ACTIVITY DIMINISHING LATE TONIGHT. REPEAT PERFORMANCE
IS POSSIBLE TUE WITH THE STANDARD SEVERE WEATHER PARAMETERS PROGGED
TO AGAIN BE SUPPORTIVE OF AT LEAST SOME SEVERE WEATHER THEN TOO.
ACTIVE WEATHER CURRENTLY ONGOING SO WILL KEEP DISCUSSION SHORT.

.LONG TERM...FOR TUESDAY NIGHT THROUGH FRIDAY...RIDGE BUILDS IN
WEDNESDAY WITH WEAK WESTERLY FLOW ALOFT.  SFC SOUTHEAST RETURN FLOW
CONTINUES OVER THE NE PANHANDLE WHERE SOME AFTERNOON CONVECTION MAY
DEVELOP WEDNESDAY AFTERNOON/EVENING.  HEIGHTS CONTINUE TO BUILD
THURSDAY AND FRIDAY WITH THE DGEX BEING THE BULLISH ON PRECIP
CHANCES FRIDAY AFTERNOON...PERHAPS DUE TO A MORE EASTERLY WIND
COMPONENT AS COMPARED TO THE GFS.  NEVERTHELESS....EXPECT ABOVE
NORMAL TEMPS TO CONTINUE THROUGH THE END OF THE WEEK.  DEMKO

FRIDAY NIGHT THROUGH MONDAY...UPPER RIDGE WILL CONTINUE TO
DOMINATE THROUGH THE WEEKEND WITH WARM TEMPS AND LIMITED TSTM
CHANCES.  HARD TO NOT MENTION ANY TSTMS THIS TIME OF YEAR WITH
MOUNTAINS INVOLVED BUT WILL LEAVE OUT EXCEPT FOR EARLIER SMALL
CHANCE THAT WAS PUT IN FOR SUNDAY AFTERNOON/EVENING.  06Z DGEX
LOOKS TOO STRONG ON ITS QPF SATURDAY AS IT DID FOR FRIDAY.  JLH

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 4, 10:47 AM MDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1047 AM MDT MON JUL 4 2005

NEZ001-003-019>021-054-055-WYZ067>070-051700-
SIOUX-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1047 AM MDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS FAR
SOUTHEAST WYOMING AND WILL MOVE INTO MOST OF THE NEBRASKA
PANHANDLE BY THIS EVENING. SOME OF THE STORMS COULD BE SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. ADDITIONALLY...THE
STORMS COULD PRODUCE LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED LATE DAY THUNDERSTORMS WILL REDEVELOP TUESDAY. THE
STORMS WILL AGAIN HAVE THE POTENTIAL TO BE SEVERE WITH DAMAGING
WIND GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS. ON
WEDNESDAY...THUNDERSTORMS WILL BE LESS NUMEROUS...FOLLOWED BY DRY
AND WARM WEATHER THURSDAY AND FRIDAY. A SLIGHT CHANCE OF
THUNDERSTORMS RETURNS TO THE FORECAST FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

NEZ002-WYZ059>066-051700-
DAWES-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
1047 AM MDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTHEAST WYOMING...THE WESTERN NEBRASKA PANHANDLE AND
SOUTH CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS IN THE SNOWY AND
LARAMIE RANGES THIS AFTERNOON AND EVENING. THE STORMS ARE NOT
EXPECTED TO BECOME SEVERE...BUT GUSTY WINDS AND COPIOUS LIGHTNING
WILL ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED LATE DAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND
WEDNESDAY...BUT THE STORMS ARE NOT EXPECTED TO BE SEVERE. DRY AND
WARMER WEATHER IS EXPECTED THURSDAY AND FRIDAY. A SLIGHT CHANCE OF
THUNDERSTORMS RETURNS TO THE FORECAST FOR LOCATIONS IN AND NEAR
THE SOUTHEAST WYOMING MOUNTAINS FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 4, 1:55 PM MDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
155 PM MDT MON JUL 4 2005

NEZ001-003-019>021-054>055-WYZ066>069-050300-
BANNER-BOX BUTTE-CHEYENNE-KIMBALL-MORRILL-SCOTTS BLUFF-SIOUX-
GOSHEN-LARAMIE RANGE-CHEYENNE FOOTHILLS-PLATTE-
155 PM MDT MON JUL 4 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
598 IN EFFECT UNTIL 9 PM MDT FOR THE FOLLOWING AREA...

IN NEBRASKA THIS WATCH INCLUDES 7 COUNTIES

IN THE WESTERN NEBRASKA PANHANDLE

BANNER... BOX BUTTE... CHEYENNE...
KIMBALL... MORRILL... SCOTTS BLUFF...
SIOUX...

IN WYOMING THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHEAST WYOMING

GOSHEN... LARAMIE... PLATTE...

THIS INCLUDES THE CITIES OF...ALLIANCE...BAYARD...BRIDGEPORT...
CHEYENNE...GERING...GUERNSEY...HARRISBURG...HARRISON...KIMBALL...
SCOTTSBLUFF...SIDNEY...TORRINGTON AND WHEATLAND.

JLH
Local storm report, Jul 4, 3:20 PM MDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
320 PM MDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             2 E CHEYENNE            41.15N 104.75W
07/04/2005  0.75 INCH        LARAMIE            WY   TRAINED SPOTTER

0245 PM     HAIL             2 NE CHEYENNE           41.17N 104.76W
07/04/2005  0.88 INCH        LARAMIE            WY   TRAINED SPOTTER

0252 PM     HAIL             3 NE CHEYENNE           41.18N 104.75W
07/04/2005  0.88 INCH        LARAMIE            WY   TRAINED SPOTTER

0311 PM     HAIL             5 NE CHEYENNE           41.20N 104.72W
07/04/2005  0.88 INCH        LARAMIE            WY   TRAINED SPOTTER

&&

MRC
Local storm report, Jul 4, 4:35 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
435 PM MDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             25 NE CHEYENNE          41.40N 104.45W
07/04/2005  1.75 INCH        LARAMIE            WY   PUBLIC

&&

MRC
Local storm report, Jul 4, 4:49 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
449 PM MDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             24 NE CHEYENNE          41.39N 104.46W
07/04/2005  1.75 INCH        LARAMIE            WY   LAW ENFORCEMENT

0440 PM     HAIL             10 NNW PINE BLUFFS      41.31N 104.14W
07/04/2005  1.00 INCH        LARAMIE            WY   TRAINED SPOTTER

&&

MRC
Local storm report, Jul 4, 4:52 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
452 PM MDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             15 NNE CHEYENNE         41.35N 104.68W
07/04/2005  1.75 INCH        LARAMIE            WY   TRAINED SPOTTER

&&

MRC
Local storm report, Jul 4, 5:18 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 S ALBIN               41.36N 104.10W
07/04/2005  1.00 INCH        LARAMIE            WY   TRAINED SPOTTER

&&

MRC

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:40 PM MDTSevere Thunderstorm WarningCYSScotts Bluff53 min
Jul 4, 12:48 AM MDTSevere Thunderstorm WarningCYSCheyenne22 min
Jul 4, 5:17 PM MDTSevere Thunderstorm WarningCYSKimball47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.